Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 58, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 27, 2009, 10:31 PM CDT for LaPorte County, Saint Joseph County, Indiana; Berrien County, Cass County, Michigan. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2009, 10:31 PM CDT (03:31 UTC)
- Expired
- Sep 27, 2009, 11:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI, Cass County, MI
The radar
The Northern Indiana radar (KIWX), 70 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 9:46 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 94 J/kg
- Mixed-layer CIN
- -395 J/kg
- Mixed-layer LCL
- 1671 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 27, 9:55 PM CDT, 36 minutes earlier.
Area forecast discussion, Sep 27, 9:55 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1055 PM EDT SUN SEP 27 2009
.UPDATE...
QUICK UPDATE GOING OUT TO PLACE THE ENTIRE CWA UNDER A SVR TSTM
WATCH UNTIL 6 AM EDT AS LINE CONTINUES TO FILL IN ALONG THE STRONG
COLD FRONT ADVANCING RAPIDLY TOWARDS THE REGION. NOT ANTICIPATING
A WHOLE LOT OF ACTIVITY AHEAD OF THIS LINE...BUT ANY DISCRETE
CELLS THAT DO FORM WILL NEED TO BE MONITORED IN ADDITION TO THE
LINE ITSELF WHICH WILL POSE MAINLY A DAMAGING WIND THREAT. OTHER
THAN THAT REMAINDER OF THE FORECAST INTACT WITH GRADIENT WIND
THREAT INCREASING OVERNIGHT INTO MONDAY.
&&
.PREV DISCUSSION... /ISSUED 820 PM EDT SUN SEP 27 2009/
AVIATION...
SIMILAR CONSIDERATIONS AS WITH PREV TAF SET. TIMING OF CB W/SHRA
HASTENED SLIGHTLY. DOWNSTREAM LACK OF CAPE PRECLUDE ANYTHING MORE
THAN CB MENTION ATTM. DEEP CONVECTION/TSRA LESS LIKELY AS CONVECTIVE
LINE MOVES INTO INCRSD SFC/NEAR SFC BASED STABILITY. STRONG
WIND/KINEMATIC FIELDS HOWEVER SHOULD PROVIDE SUFFICIENT/MARKED
CONVERGENCE AHEAD OF SFC FNT AND WITH OVER 100M/12 HR MIDLVL HEIGHT
FALLS COINCIDENT WITH 7-7.5 C/KM MIDLVL LAPSE RATES SHOULD ALLOW
LINE OF LOW TOPPED SHRA TO PROGRESS EWD OVERNIGHT ACRS NRN IN.
FOCUSED ON WIND SPEEDS INCRSG SPCLY MID/LATE MON AM AS STRONG LOW
LEVEL LAPSE RATES TO PROVIDE STRONG SFC-800 MB MIXED DEPTH TO TAP
VERY STRONG GUSTS AND WITH HIR CONFIDENCE HAVE PUSHED SPEEDS
SLIGHTLY UPWARD.
SHORT TERM...
..STRONG WINDS EXPECTED OVERNIGHT THROUGH TUESDAY...
IMPRESSIVE EARLY FALL SYSTEM POISED TO IMPACT THE CWA BEGINNING
TONIGHT AS LOW PRESSURE JUST NORTH OF LAKE SUPERIOR DEEPENS AS IT
DROPS INTO THE GREAT LAKES BY MONDAY. ASSOC SFC FRONT CURRENTLY
DRAPED FROM NORTHERN WISCONSIN SOUTHWEST INTO IOWA WILL PROGRESS
QUICKLY EAST AIDED BY A ROBUST 110KT DIGGING MID LEVEL JET. FRONTAL
TIMING HAS SPED UP A TOUCH FROM YESTERDAY...ENTERING THE NW PORTION
OF THE CWA NEAR MIDNIGHT AND CLEARING EASTERN COUNTIES BEFORE
DAYBREAK...AND GIVEN STRENGTH OF UPPER FLOW THIS SEEMS REASONABLE.
OTHER THAN ADJUSTING POPS SLIGHTLY FOR TIMING...SCENARIO
LARGELY UNCHANGED. LIMITED MOISTURE RETURN AHEAD OF THE FRONT
SHOULD RESULT IN A NARROW BAND OF RAIN WITH ISOLATED THUNDER WITHIN
INTENSE CONVERGENT ZONE ALONG THE FRONT ITSELF. STRONG WINDS REMAIN
THE PRIMARY THREAT WITH 60 KT AT H85/40 KT AT H925...AS ENCOMPASSED
BY SPC DAY 1 SLIGHT RISK WITH FRONTAL PASSAGE.
IMMEDIATELY BEHIND THE FRONT STRONG WINDS WILL BE USHERED INTO THE
REGION WITH A FAIRLY UNIDIRECTIONAL PROFILE AIDING IN MOMENTUM
TRANSFER FROM 50KT H850 WINDS. MAXIMUM FOCUS FOR WINDS APPEARS TO
BE ALONG THE LAKESHORE AND IN NORTHERN COUNTIES WHERE STRONGEST/MOST
PERSISTENT WINDS ALOFT ARE LOCATED...BUT WIND FIELDS SUPPORT STRONG
WINDS/GUSTS THROUGHOUT THE CWA AND A WIND ADVISORY FOR THE ENTIRE
FORECAST AREA HAS BEEN ISSUED...ALTHOUGH A LIMITING FACTOR COULD BE
PERSISTENT CLOUD COVER OVER NORTHERN PORTIONS OF THE CWA AS COLD
UPPER LOW CROSSES SOUTHERN MICHIGAN. HIGH WIND WARNING WILL HANDLE
INCREASED THREAT IN AREAS ALONG THE LAKE WITHIN LA PORTE AND BERRIEN
COUNTIES.
COLD WEST NORTHWEST WINDS ACROSS LAKE MICHIGAN CONTINUE MONDAY AFT
INTO MONDAY NIGHT AND SHOULD PRODUCE A MODEST LAKE RESPONSE...
LIMITED BY STRENGTH OF WINDS SUGGESTING DIFFICULTY FOR
ORGANIZATION... AND LACKING H925 RH UNTIL VERY LATE MONDAY NIGHT.
YET WITH SUPPORTIVE DELTA T/S DISORGANIZED ACTIVITY DOWNWIND COULD
BE EXPECTED...AND WELL INLAND GIVEN STRENGTH OF FLOW. POP GRIDS IN
GOOD SHAPE FOR THIS SCENARIO AND FEW CHANGES MADE.
TEMPS PROBLEMATIC WITH SHORT LIVED SOUTHERLY FLOW THIS EVENING
HELPING SLOW DOWN TEMP FALLS AFTER SUNSET...UNTIL RESUMING DECLINE
BEHIND THE FRONT. POSSIBLY A BRIEF RECOVERY IN THE MORNING TO MIDDAY
BEFORE CAA WINS OUT HOLDING TEMPS AT BAY. BUMPED DOWN HIGHS FOR
MONDAY ESP NORTH WHERE HIGHEST CLOUD COVER SHOULD HINDER RECOVERY
MORE...WITH TEMPS DOWNWIND OF THE LAKE A FEW DEGREES WARMER THAN
INLAND FOR MONDAY NIGHT.
LONG TERM...
..TUESDAY THROUGH SUNDAY...
LAKE EFFECT RAIN SHOWERS AND WIND WILL BE FOCUS AT BEGINNING OF THIS
PERIOD WITH YET ANOTHER UPPER LOW POSSIBLE IN THE REGION BY LATE IN
THE PERIOD WITH CHANCES FOR RAIN AGAIN DURING THE UPCOMING WEEKEND.
LAKE EFFECT RAIN WILL LIKELY BE ONGOING AT BEGINNING OF THE LONG
TERM PERIOD ALONG WITH GRADUALLY DECREASING WINDS. EXPECT LAKE
EFFECT TO BECOME MORE ORGANIZE AND INCREASE IN INTENSITY TUESDAY
INTO TUESDAY EVENING AS DEEPER SYNOPTIC MOISTURE BUILDS SOUTHWARD
AND STRENGTH OF WINDS AND WIND SHEAR DECREASE ALONG WITH A MORE
FAVORED NORTHWESTERLY FETCH. DELTA T VALUES INCREASE TO MID AND
UPPER TEENS AND NO SIGNIFICANT INVERSION BEING DEPICTED. NAM12 PLUME
ANALYSIS USED FOR WX/POP/SKY GRIDS DURING THIS TIME. THIS MODEL ALSO
INDICATING TRANSITION TO A NORTHERLY FLOW AND SINGLE BAND TYPE
SCENARIO TUE NIGHT INTO WED. THIS IS A CHANGE FROM PREVIOUS THINKING
BUT LOWER RESOLUTION MODELS STRUGGLE WITH THIS SCENARIO AS THEY
BRING UPSTREAM RIDGING INTO GREAT LAKES TOO FAST AND ARE NOT STRONG
ENOUGH WITH LAKE INDUCED TROUGHS. HIGHER RESOLUTION MODELS NOW
PICKING UP ON THIS SO TRENDED GRIDS HEAVILY IN THIS DIRECTION. PLUME
ANALYSIS ESSENTIALLY SHOWING CLASSIC SINGLE BAND DEVELOPMENT WITH
SUBSIDENCE CLEARING OVER EASTERN FORECAST AREA THROUGH THE NIGHT.
THEREFORE INCREASED CLOUDS/WX/POPS TUE NIGHT AND WED MORNING WEST IN
LINE WITH THIS SOLUTION WHILE DECREASING POPS/WX/CLOUDS EAST.
SYNOPTIC PATTERN ALSO FAVORS SUCH DEVELOPMENT WITH NORTH SOUTH
ELONGATED SURFACE HIGH TO OUR WEST ALONG MS RIVER VALLEY AND DEEP
SYNOPTIC LOW ACROSS EASTERN GREAT LAKES WITH WESTERN EDGE OF
CYCLONIC FLOW DOWN LENGTH OF LAKE MICHIGAN. THIS SETUP ALSO
CONDUCIVE TO A LASHLEY-HITCHCOCK TYPE IV MESO LOW LAKE BAND THOUGH
NAM WINDS CURRENTLY DEPICTED AS A BIT TOO STRONG FOR ITS DEVELOPMENT.
MODELS STILL TRYING TO BRING SYNOPTIC RIDGE IN FOR WED BUT STILL
HAVE CONCERNS WITH MODEL BIAS AS MENTIONED ABOVE. HOWEVER WOULD
EXPECT THIS HIGH TO FINALLY MOVE IN ON WED WITH GRADUAL DECREASE IN
CLOUDS AS NEXT SYSTEM ORGANIZES IN THE WEST. HIGH REMAINS OVER
REGION INTO THURSDAY NIGHT WITH GRADUAL MODERATION OF TEMPS. TUE
NIGHT LOWS WILL BE TRICKY DEPENDING ON CLOUD COVER AND CLEARING OVER
EASTERN AREAS WITH SUBSIDENCE. THIS PATTERN TRICKY BUT COULD YIELD
LOWS IN UPPER 30S OUTSIDE LAKE AREAS AND SOME PATCHY FROST.
MEDIUM RANGE MODELS IN VERY GOOD AGREEMENT FOR LATE WEEK SYSTEM
DESPITE IT BEING A CLOSED UPPER LOW WITH OCCLUDING SURFACE FRONT.
06Z GFS WAS A USUAL OUTLIER WITH AN ODD SOLUTION TAKING UPPER LOW IN
PLAINS AND RETROGRADING IT NORTH AND WEST INTO CANADA. 12Z GFS BACK
TO 00Z GFS IDEA WHICH ALSO MATCHES 00Z GEM GLOBAL AND 00Z ECMWF WITH
BRINGING CLOSED LOW INTO OUR AREA BY THIS WEEKEND. EXPECT CHANCE
POPS WITH INITIAL FRONTAL BOUNDARY MOVING THROUGH FRIDAY FOLLOWED BY
CHANCES FOR SHOWERS THIS WEEKEND WITH UPPER LOW IN VICINITY. STILL A
LOT OF UNCERTAINTY WITH DETAILS AND LIKELY TO BE A DRY SLOT INTO THE
UPCOMING WEEKEND BUT WILL JUST BLANKET LOW CHANCE POPS GIVEN MODEL
AGREEMENT ON OVERALL PATTERN.
MARINE...
STIFF NW WINDS WILL INCREASE WAVE HEIGHTS IN EXCESS OF 15 FEET BY
EARLY ON MONDAY. STORM FORCE WINDS ARE ALSO POSSIBLE OVER THE NEAR
SHORE AS LOW PRESSURE CONTINUES TO STRENGTHEN AND MOVE THROUGH
LOWER MICHIGAN. LIMITED FETCH MAY KEEP WAVES FROM REACHING EVEN MORE
DANGEROUS HEIGHTS...BUT NEVERTHELESS CONDITIONS WILL BE EXTREMELY
DANGEROUS IN THE NEAR SHORE THROUGH MIDDAY TUESDAY...AND HAZARDOUS
FOR SMALL CRAFT THROUGH TUESDAY NIGHT.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND ADVISORY UNTIL 2 PM EDT /1 PM CDT/ TUESDAY FOR INZ004>009-
012>018-020-022>027-032>034.
HIGH WIND WARNING UNTIL 1 PM CDT TUESDAY FOR INZ003.
MI...WIND ADVISORY UNTIL 2 PM EDT TUESDAY FOR MIZ078>081.
HIGH WIND WARNING UNTIL 2 PM EDT TUESDAY FOR MIZ077.
OH...WIND ADVISORY UNTIL 2 PM EDT TUESDAY FOR OHZ001-002-004-005-015-
016-024-025.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ043-046.
STORM WARNING UNTIL 8 AM EDT TUESDAY FOR LMZ043-046.
&&
SHORT TERM...LUDINGTON
LONG TERM...LASHLEY
AVIATION...MURPHY
UPDATE...MURPHY/FISHERHazardous weather outlook, Sep 27, 2:51 AM CDT, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 351 AM EDT SUN SEP 27 2009 INZ004>009-MIZ078>081-OHZ001-002-004-005-280800- ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-CASS MI- ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY- INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART... GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER... AUBURN...GARRETT...DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS... COLDWATER...HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD... DEFIANCE...NAPOLEON 351 AM EDT SUN SEP 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT A LINE OF SHOWERS AND POSSIBLY A THUNDERSTORM...ARE EXPECTED TO RAPIDLY MOVE ACROSS THE AREA TONIGHT AHEAD OF A POWERFUL COLD FRONT. ISOLATED WIND DAMAGE IS POSSIBLE WITH THIS LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SUSTAINED WINDS OF 25 TO 30 MPH CAN BE EXPECTED WITH GUSTS TO 40 MPH POSSIBLE MONDAY THROUGH THE FIRST HALF OF TUESDAY AS DEEP LOW PRESSURE SETTLES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ003-LMZ043-046-MIZ077-280800- LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI- MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN 351 AM EDT SUN SEP 27 2009 /251 AM CDT SUN SEP 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA... SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT A LINE OF SHOWERS AND POSSIBLY A THUNDERSTORM...ARE EXPECTED TO RAPIDLY MOVE ACROSS THE AREA TONIGHT AHEAD OF A POWERFUL COLD FRONT. ISOLATED WIND DAMAGE IS POSSIBLE WITH THIS LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SUSTAINED WINDS OF 25 TO 35 MPH CAN BE EXPECTED WITH GUSTS OF 45 TO POSSIBLY AS HIGH AS 50 MPH MONDAY THROUGH THE FIRST HALF OF TUESDAY AS DEEP LOW PRESSURE SETTLES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX INZ012>018-020-022>027-032>034-OHZ015-016-024-025-280800- STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE- CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY- PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...KNOX...NORTH JUDSON...WINAMAC... FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING... ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA 351 AM EDT SUN SEP 27 2009 /251 AM CDT SUN SEP 27 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND NORTHERN INDIANA. .DAY ONE...TODAY AND TONIGHT A LINE OF SHOWERS AND POSSIBLY A THUNDERSTORM...ARE EXPECTED TO RAPIDLY MOVE ACROSS THE AREA TONIGHT AHEAD OF A POWERFUL COLD FRONT. ISOLATED WIND DAMAGE IS POSSIBLE WITH THIS LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SUSTAINED WINDS OF 25 TO 35 MPH CAN BE EXPECTED WITH GUSTS OF 45 TO POSSIBLY AS HIGH AS 50 MPH MONDAY THROUGH THE FIRST HALF OF TUESDAY AS DEEP LOW PRESSURE SETTLES OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 10:09 PM CDT | Special Marine Warning | IWX | 53 min | |
| Sep 27, 10:59 PM CDT | Special Weather Statement | IWX | Cass, White | 31 min |
| Sep 27, 11:26 PM CDT | Special Weather Statement | IWX | Cass, Miami | 64 min |
| Sep 27, 11:40 PM CDT | Severe Thunderstorm Warning | IWX | Cass, Miami | 37 min |
| Sep 27, 11:59 PM CDT | Special Weather Statement | IWX | Wells | 31 min |
| Sep 28, 12:08 AM CDT | Special Weather Statement | IWX | Jay | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.